Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 86, NWS Caribou, ME

December 21, 2021

NWS Caribou, ME issued this small craft advisory at Dec 21, 2021, 9:24 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 9:24 AM EST (14:24 UTC)
Expired
Dec 21, 2021, 7:57 PM EST
In force
11 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

035 
WHUS71 KCAR 211424
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
924 AM EST Tue Dec 21 2021

ANZ050>052-212230-
/O.CAN.KCAR.GL.W.0035.000000T0000Z-211221T1500Z/
/O.NEW.KCAR.SC.Y.0086.211221T1424Z-211222T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
924 AM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 5
  to 8 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
974 
WHUS71 KCAR 212042
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
342 PM EST Tue Dec 21 2021

ANZ050-051-220445-
/O.CON.KCAR.SC.Y.0086.000000T0000Z-211222T0000Z/
/O.NEW.KCAR.GL.A.0025.211223T0000Z-211223T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
342 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...For the Small Craft Advisory, seas 4 to 6 ft. For the 
  Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt 
  and seas 6 to 9 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...For the Small Craft Advisory, until 7 PM EST this 
  evening. For the Gale Watch, from Wednesday evening through 
  Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ052-220000-
/O.CON.KCAR.SC.Y.0086.000000T0000Z-211222T0000Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
342 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Seas 4 to 6 ft.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
835 
WHUS71 KCAR 212257
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
557 PM EST Tue Dec 21 2021

ANZ052-220000-
/O.CAN.KCAR.SC.Y.0086.000000T0000Z-211222T0000Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
557 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below SCA thresholds only for the rest
of the evening.

$$

ANZ050-051-220700-
/O.EXT.KCAR.SC.Y.0086.000000T0000Z-211222T0100Z/
/O.CON.KCAR.GL.A.0025.211223T0000Z-211223T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
557 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...For the Small Craft Advisory, seas 3 to 6 ft. For the 
  Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt 
  and seas 6 to 9 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...For the Small Craft Advisory, until 8 PM EST this 
  evening. For the Gale Watch, from Wednesday evening through 
  Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

VJN
268 
WHUS71 KCAR 220051
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
751 PM EST Tue Dec 21 2021

ANZ050-051-220900-
/O.EXP.KCAR.SC.Y.0086.000000T0000Z-211222T0100Z/
/O.CON.KCAR.GL.A.0025.211223T0000Z-211223T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
751 PM EST Tue Dec 21 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 5 to 8 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Wednesday evening through Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

VJN
206 
WHUS71 KCAR 220057
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
757 PM EST Tue Dec 21 2021

ANZ050-051-221200-
/O.CAN.KCAR.SC.Y.0086.000000T0000Z-211222T0100Z/
/O.NEW.KCAR.SC.Y.0087.211222T0800Z-211222T2200Z/
/O.CON.KCAR.GL.A.0025.211223T0000Z-211223T1700Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
757 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 5 PM EST
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 30 kt and seas 4 to 7 ft expected. For the 
  Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt 
  and seas 5 to 8 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...For the Small Craft Advisory, from 3 AM to 5 PM EST 
  Wednesday. For the Gale Watch, from Wednesday evening through 
  Thursday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ052-221200-
/O.NEW.KCAR.SC.Y.0087.211222T0800Z-211222T2200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
757 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 5 PM EST
WEDNESDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 ft expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 3 AM to 5 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 6:00 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 21, 6:00 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
600 AM EST Tue Dec 21 2021

.SYNOPSIS...
A cold front will cross the area this morning. High pressure
will briefly build into the region this evening before moving
east tonight. Low pressure will strengthen southeast of the
area Wednesday and lift across the Maritimes Wednesday night.
High pressure will build over the area Thursday into Friday. A
warm front will approach the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
6 AM Update: Light warm advection snow is moving off into New
Brunswick early this morning. Canadian radar showing more
convective type elements associated with the cold front back
across the Saint Lawrence River Valley. The cold front will move
into western Maine by around 8 am, and push off the coast this
afternoon. Still expect there will be scattered snow showers and
the possibility of a heavier snow squall with the front from
Baxter State Park north with possible snow showers off the Saint
Lawrence for a few hours in the wake of the front. High
pressure rapidly builds in from the west late in the day with
clearing and diminishing wind. No significant changes are
planned to the ongoing forecast at this time.

Previous discussion:
Warm air advection ahead of a cold front is producing areas of
light snow across the north early this morning. A strong cold
front west of the Saint Lawrence River early this morning will
approach the western Maine/Quebec border by 12Z. The timing of
the front appears to be an hour or two slower compared to what
most of the guidance was indicating last night. The front will
cross the Caribou/Presque Isle areas by around 15Z and move to
the Downeast coast by 20Z. The main concern will be for snow
showers and perhaps a snow squall with the front and a few hours
of strong wind just behind the front. The lapse rates steepen
and the BTV snow squall parameter is still indicating the
possibility of squalls, although it has backed off just a bit
compared to last night. The most likely areas for heavier snow
showers and a possible squall will be across Aroostook County
and into northern Piscataquis County and northern Penobscot
County. Will plan to issue a heads up special weather statement
early this morning. Although the snow depth is meager with a
lack of deep snow berms, the high fluff factor of the recent
snow will make it easy to blow and drift, especially across open
areas. There could also be short periods, i.e. less than an
hour of intense snowfall rates, although any local accumulations
should remain under 2 inches, but higher amounts can't be ruled
out in very localized squalls. Once the front clears, there may
also be a few streamers that move off the Saint Lawrence River.
All this makes for a very changeable day, but with high
pressure quickly moving in late in the day the wind will rapidly
drop off toward evening.

High pressure crests over the region around 00z Wednesday and moves
rapidly well east of Nova Scotia by 12Z Wednesday morning. During
the course of the night low pressure across the Great Lakes will
move into southwest Quebec as a southern branch low off the south
Carolina coast begins to move up the coast and to a position a few
hundred miles south/southeast of Long Island by 12Z Wednesday
morning. Expect a short window for radiational cooling through late
evening before clouds increase. Most areas remain dry through 09Z
Wednesday, but snow will break out rapidly between 09-12Z across
southern portions of the FA, with mixed precipitation along and
near the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Guidance is in better agreement with Wednesday’s winter storm.
Per the day shift, an amplified northern shortwave trough
should phase with the southern shortwave long the Eastern
Seaboard. 00Z Canadian model run shows an increase in QPF along
the phasing boundary, thus increased precip chances in the south
early Wednesday morning. Model and WPC guidance also points to
slightly higher QPF in the southern areas and in previously
forecasted eastern regions. However, some changes in the
Wednesday afternoon temps and QPF has slightly decreased snow
totals. In addition, recent upper air model sounding indicated a
layer of warm air along the transition from rain to snow
Downeast and possibly into Southern Aroostook. Thus, chances of
freezing rain and sleet have been added to the forecast. These
changes do match up fairly well with the 50th percentile for
snow amounts and is in good agreement with WPC. These changes
not impact the Winter Storm Watch that remains in effect for
Wednesday.

By Wednesday night models show the shortwaves sort of merging
and moving eastward, which will taper snow showers to flurries.
As the high pressure behind the low moves in, the pressure
gradients will compress, increasing winds to gusty conditions.
With higher snow ratios possible, areas that received only snow
could see patchy blowing snowing throughout the day on Thursday.
By Thursday night, winds should calm and skies should clear,
allowing temps to drop into single digits, with some temps below
zero in the north.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A calmer weather pattern is expected for the holiday weekend as
high pressure settles into the region. Previous Euro runs showed
the possibility of snow on Saturday, however, the 00Z run shows
a lower chance, thus included chance snow Saturday through to
Sunday afternoon. Expected colder temps over the weekend. The
early week should also be calm weather with high pressure moving
back in.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Rapid changes in both ceilings and visibility at the
northern terminals through mid-afternoon with snow showers and
possible snow squalls along with area of blowing and drifting
snow from mid-morning into early to mid afternoon. Conditions
will improve to VFR late this afternoon. Predominately VFR at
the Downeast terminals today and tonight. NW wind will increase
to 15 to 25 knots and gusty today, and rapidly diminish late
afternoon becoming light this evening, and SE 5 to 10 knots by
Wed AM.

SHORT TERM: Wednesday...VFR in the morning, becoming IFR with
snow across the north, a mix around KBGR, and mainly rain at
coastal airports. NE winds 5 to 15 kt, shifting NW. Higher gusts
possible late.

Thursday...VFR with strong NW winds gusting to 35 kts.

Thursday night to Saturday...VFR with light to modestly breezy
NW winds.

&&

.MARINE...
NEAR TERM: A gale warning is in effect through 10 AM this
morning at which time it will need to be transitioned to a
small craft advisory through late this afternoon. Conditions are
expected to drop below SCA levels for a time late this
afternoon into the first half of tonight, but another SCA will
likely be required by late tonight.

SHORT TERM: Winds and seas expected to increase to SCA levels
Wednesday then gales Wednesday night into Thursday. By Thursday
night, winds and seas should decrease below SCA through the
weekend. Visibilities reduced in likely rain on Wednesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Wednesday morning through Wednesday
     evening for MEZ001-002-005-006.
MARINE...Gale Warning until 10 AM EST this morning for ANZ050>052.

&&

Near Term...CB
Short Term...LaFlash
Long Term...LaFlash
Aviation...CB/LaFlash
Marine...CB/LaFlash
Hazardous weather outlook, Dec 21, 2:41 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
241 AM EST Tue Dec 21 2021

MEZ001-002-005-006-220745-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
241 AM EST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

Snow showers and a possible snow squall this morning into early this
afternoon will locally produce poor visibility and briefly intense
snowfall rates. Areas of blowing and drifting snow are possible later
this morning and into early this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-010-011-015>017-029>032-220745-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
241 AM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snow is expected Wednesday, though amounts remain
uncertain. The best chance of significant snowfall will be to the
north of Bangor. There may also be a period of freezing rain for
inland areas with any ice accretion expected to be a tenth of an
inch or less.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
241 AM EST Tue Dec 21 2021

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 11:54 AM ESTSpecial Weather StatementCARAroostook51 min
Dec 21, 3:42 PM ESTGale WatchCAR11 hr
Dec 21, 3:48 PM ESTWinter Storm WarningCARAroostook, Penobscot, Piscataquis30 hr
Dec 21, 3:48 PM ESTWinter Weather AdvisoryCARHancock, Penobscot, Piscataquis, Somerset, Washington30 hr

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.